Fatigue after Ovarian Cancer Treatment

Lora Packel MS, PT
Ultima Vez Modificado: 1 de noviembre del 2001

Share article


Imprima English

Question
My mother has stage 4 Ovarian Cancer. She can no longer eat and has a feeding tube. Since coming home she seems very tired, frustrated, and does not wish to engage in any activities. Do you have any hints how we could help her? It is a real exercise in tact.  
Thank you.


Answer
Lora Packel MS, PT, Coordinator of Cancer Therapy Services for the Hospital of the University of Pennsylvania, responds:

It is important for family members to recognize two things. First, the treatments for ovarian cancer can be quite debilitating and may cause fatigue. Your mother should discuss her feelings of fatigue with her physician to rule out a medical cause of this symptom. It is also important to try to engage your mother in some form of physical activity so that her muscles do not weaken.

Secondly, many activities that your mom previously enjoyed are probably linked with eating. From simple "get togethers" to going to the movies. This can be a constant reminder of the fact that she can no longer take food orally. This is especially true around holiday times, where food and family are the main focus.

One idea is to ask your mother her goals or desires. What is it that she wishes she could do? Often times the perception of what we feel is important to someone is different from his or her own ideas. Another thought is to try to bring the activities to her. Have a small group of friends over to play cards or to watch her favorite show. Take her to a park to watch the kids and dogs run around. Take a short family walk around the neighborhood. Keep it simple and easy for her to participate. Finally, it is extremely important to convey your concerns to your mother. Perhaps she could speak with her cancer care team about the availability of a counseling service to help her and the family work through the physical and emotional challenges that come with a diagnosis of cancer.


Imprima English
News
Promising results for ancient therapy after prostate cancer treatment

May 3, 2011 - Acupuncture appears to be quite effective at relieving the hot flashes that are a common side effect of androgen ablation therapy in men with prostate cancer, according to research published in the April 1 issue of the International Journal of Radiation Oncology*Biology*Physics.



I Wish You Knew

Nutrition During Cancer Treatment

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información